Most people know that some medicines don’t work well together. However, many may not be aware that what you eat and drink can have an effect on some drugs, too. Natural herbal supplements and other over the counter drugs can also have serious interactions with your prescribed medications. So, it might be wise to talk with your physician or pharmacist to see if there’s anything you should stay away from before you take a medication for the first time.
This otherwise benign citrus fruit changes the way certain cells in your gut break down and metabolize medication through your body -- it can affect more than 50 drugs. It can make some, like fexofenadine (Allegra) for allergies, less effective and make others too strong, including ones that lower your cholesterol like atorvastatin (Lipitor).
Some dairy products, like milk, can make it harder for your body to process certain antibiotics. Minerals in milk like calcium and magnesium are part of the reason, along with the protein casein. If you’re taking antibiotics, ask your physician or pharmacist about the foods or beverages you should stay away from.
Licorice is a popular herbal remedy for digestion and to flavor foods. But glycyrrhizin, a chemical in licorice, can weaken the effect of some drugs, including cyclosporine, used to keep people who’ve had transplants from rejecting their new organs.
According to sources at WebMD, dark chocolate can weaken the effects of drugs meant to calm you down or make you sleep, like zolpidem tartrate (Ambien). It also can boost the power of some stimulant drugs, like methylphenidate (Ritalin). And if you take an MAO inhibitor, used to treat depression, it can make your blood pressure dangerously high.
Alcohol can make certain drugs less effective or even useless, including some blood pressure and heart medicines. It also can make others stronger than they should be or cause dangerous side effects.
Coffee, while typically enjoyable and harmless, contains caffeine which can affect the levels of antipsychotic drugs like lithium and clozapine. It can also but boost the effects (and side effects) of other drugs such as: aspirin, epinephrine (used to treat serious allergic reactions), and albuterol (taken by inhaler for breathing problems). Additionally, it can make it harder for your body to take in and use iron.
Iron supplements can lower the effects of levothyroxine (Synthroid), a medicine that gives you thyroid hormone when your body doesn’t make enough (a condition called hypothyroidism). If you take this medication and a multivitamin, check to see if the vitamin has iron in it. If you need an iron supplement, ask your physician or pharmacist if you can take your medication at different times.
These drugs help with the sneezing and runny nose caused by allergies and are in most cases safe to use. However, when they are combined with other medications it can make blood pressure medications less effective and raise your heart rate. Talk to your physician or pharmacist about other ways to manage your allergies if you take blood pressure medicine safely and effectively.
Vitamin K is the antidote to reverse anticoagulation. So, if you take the drug warfarin, (Coumadin) which is used to treat and prevent blood clots, be aware of how much vitamin K you take in. It can make the blood thinning drug less effective and put you at higher risk of a dangerous blood clot. Broccoli, Brussels sprouts, kale, parsley, and spinach are some of the most common foods high in vitamin K. Try to eat the same amount of these foods every day so the level of warfarin in your blood stays the same.
Ginseng, can also lower the effects of warfarin (Coumadin), putting you at risk for blood clots. And it can make you more likely to have internal bleeding, especially if you take antiplatelet medications (blood thinners) such as heparin or aspirin, as well as nonsteroidal anti-inflammatory drugs like ibuprofen or naproxen. For those who take MAO inhibitors, ginseng can cause headaches, sleep problems, hyperactivity, and nervousness.
While taken by many people with depression, this herbal remedy has not been a proven treatment for that, or any other health condition and it is not benign It increases the action of specific liver enzymes (things that boost certain chemical reactions in your body) that can weaken some medications. Those include cholesterol drugs (Lovastatin and Mevacor), the erectile dysfunction drug sildenafil (Viagra), and digoxin (Lanoxin), used to treat certain heart conditions. These are just a few of the many medications St. John’s Wort can affect.
As with St. John’s Wort, while used by many to help with or prevent high blood pressure, dementia, ringing in the ears (tinnitus), and other conditions, there is no research that supports its value. It can weaken the effect of drugs used to control seizures, including carbamazepine (Tegretol), and valproic acid (Depakote). Ginkgo biloba also has natural blood thinning properties that can increase your risk of bleeding, especially if taken with other blood thinning medications such as aspirin, ibuprofen, warfarin (Coumadin) and clopidogrel (Plavix).
According to WebMD, only about 50% of medication is taken as it’s prescribed. People often take less than they need, take it at random times, or leave big gaps between doses -- all of which can weaken the effects. Make sure you understand your treatment plan and follow your physicians instructions. Moreover, the use of some supplements, as well as what you eat and drink, may have a serious impact on the safety and efficacy of your medications…when in doubt; ask your physician or pharmacist!
Sources: WebMD; National Institutes of Health
Guest Contributor: Dr. Carina Mackarey Pharm.D. is a doctor of pharmacy and clinical pharmacist at Wilkes-Barre VA and Primecare Pharmacy Services in Scranton.
Read Dr. Mackarey’s Health & Exercise Forum – Every Monday
This article is not intended as a substitute for medical treatment. If you have questions related to your medical condition, please contact your family physician. For further inquires related to this topic email: firstname.lastname@example.org
For all of Dr. Mackarey's articles visit mackareyphysicaltherapy.com/forum/
Paul J. Mackarey PT, DHSc, OCS is a Doctor in Health Sciences specializing in orthopaedic and sports physical therapy. Dr. Mackarey is in private practice and is an associate professor of clinical medicine at Geisinger Commonwealth School of Medicine.